Alert archive / Idaho / Flash Flood Warnings in 2025

Flash Flood Warning 1, NWS Pocatello, ID

May 14, 2025Bannock County, Idaho

NWS Pocatello, ID issued this flash flood warning at May 14, 2025, 4:37 PM MDT for Bannock County, Idaho. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2025, 4:37 PM MDT (22:37 UTC)
Expired
May 14, 2025, 6:30 PM MDT
In force
113 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Bannock County, ID

The radar

The Pocatello radar (KSFX), 61 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.6 hours before the alert went out and 315 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2025-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2025-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at May 14, 1:59 PM MDT, 2 hours 38 minutes earlier. Its key messages:

  • Rain and high mountain snow will continue this evening and tonight mainly in the eastern mountains after midnight with more widespread coverage earlier this evening.
  • Much cooler temperatures will continue through the end of the week, and especially for Sunday, with valley rain and high mountain snow showers continuing off and on Thursday and Friday before becoming more widespread into the weekend.
Area forecast discussion, May 14, 1:59 PM MDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
159 PM MDT Wed May 14 2025

.KEY MESSAGES...

- Rain and high mountain snow will continue this evening and
  tonight mainly in the eastern mountains after midnight with
  more widespread coverage earlier this evening.

- Much cooler temperatures will continue through the end of the
  week, and especially for Sunday, with valley rain and high
  mountain snow showers continuing off and on Thursday and
  Friday before becoming more widespread into the weekend.

&&

.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 124 PM MDT Wed May 14 2025

Upper level trof has shifted east with strong northwest flow
aloft continuing to bring in very cold conditions with well
below normal temperatures continuing through Thursday. Wrap
around moisture with the system passing east will produce
showers through tonight and very high mountain snow showers with
snow levels 7 thousand to 7500 feet. Lows tonight will be in the
20 sand 30s mountains and 30s to around 40 valleys. Will remain
in a cool northwesterly low aloft Thursday with showers
persisting and isolated thunderstorms. Will not be as widespread
as today but total precipitation amounts thorugh Thursday night
generally 0.10 or less central mountains and a few hundredths
to 0.20 in the Snake River Plain and 0.10 to 0.30 in eastern
mountains. Highs Thursday will be in the 40s and 50s mountains
and 50s to near 60 valleys. Lows Thursday night again in the 20s
and 30s. Precipitation will end Thursday night.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 124 PM MDT Wed May 14 2025

Guidance solutions in this period are coming together
on the first feature that barrels through the western states. There
is almost no difference except in the low intensity through Tue. So
Fri through Mon will be wet and cold as the incoming upper level
trough deepens into a closed low and stays over until Mon. Partial
drying out develops Tue.

The southerly wind ahead of the upper low keeps a warming trend
going into Sat. The trough is south of the forecast area but on our
longitudes by Sun afternoon. Cold air floods in as the air flow
becomes northerly, pushing highs to 15-20 deg F below normal. It
won't be until Tue that temperatures return to just slightly below
normal.

Winds continue to track strong to very strong during this period,
both at night and during the day. Strongest wind Sun afternoon
evening with the upper trough passage.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1101 AM MDT Wed May 14 2025

Morning forecasts indicated a moderate risk of TSRA that
deserved mention in the TAFs for mid-afternoon through early
evening. SHRA has developed and will continue for most into the
late evening hours, then another round develops Thu morning.
Expect gusty and erratic wind during showers, although the main
wind should be southwest to west with gusts as high as 25KT.
Marginal VFR due mainly to CIG will continue in and out of
observations, and tonight should become more widespread for
KDIJ, KIDA, and KPIH. KBYI should bear a bigger brunt of VSBY
impacts this afternoon, along with stronger wind gusting up to
35 mph. However, conditions will quickly clear during the early
evening and by 15/01Z KBYI should be VFR. KDIJ risks some IFR
for CIG tonight, but right now keeping with only a SCT deck
below 1000ft AGL. Finally, KSUN will have no impact to CIG or
VSBY, but SHRA/TSRA will be around for the late afternoon into
mid-evening.

Expect a return to SHRA/TSRA for mid-day through evening on
Thu.

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...GK
LONG TERM...Messick
AVIATION...Messick

In the hours before

Special weather statement, May 14, 4:11 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Pocatello ID
411 PM MDT Wed May 14 2025

IDZ054-058-142245-
Marsh and Arbon Highlands ID-Lower Snake River Plain ID-
411 PM MDT Wed May 14 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BANNOCK...
NORTHEASTERN POWER AND SOUTHWESTERN BINGHAM COUNTIES THROUGH 445 PM
MDT...

At 411 PM MDT, Doppler radar was tracking a strong thunderstorm over
northern American Falls Reservoir, moving southeast at 25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to outdoor objects is possible.

Locations impacted include...
American Falls Reservoir, Chubbuck, Aberdeen, Pocatello Airport, and
Sterling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near American Falls Reservoir, get out of the water and
move indoors or inside a vehicle. Strong winds will create rough
chop.

Remember, lightning can strike out to 10 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.

&&

LAT...LON 4293 11286 4308 11272 4293 11246 4281 11257
TIME...MOT...LOC 2211Z 304DEG 21KT 4297 11271

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Valle

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 4:11 PM MDTSpecial Weather StatementPIHPower34 min
May 14, 4:39 PM MDTSpecial Weather StatementPIHBannock51 min
May 14, 4:49 PM MDTSpecial Weather StatementPIHBingham26 min

Nearby

Flash Flood Warnings in Idaho, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.